SYDNEY (AP) - An Australian court on Monday ordered Nurofen's owner to stop selling several versions of the popular painkiller that were identical to its standard ibuprofen pills but nearly twice as expensive.
SYDNEY (AP) — An Australian court on Monday ordered Nurofen's owner to stop selling several versions of the popular painkiller that were identical to its standard ibuprofen pills but nearly twice as expensive.
The Federal Court ruled that British consumer goods company Reckitt Benckiser deceived Australians by selling Nurofen painkillers that were marketed to relieve specific ailments, such as back pain, when all of the products contained an identical amount of the same active ingredient, ibuprofen lysine.
Australia's consumer watchdog launched the court action in March, arguing that consumers were being tricked into thinking that the four products — Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache — were designed to treat a specific type of pain, when in fact, they were all the same.
"None of the four products is any more or less effective than the others in treating any of the particular symptoms," Justice James Edelman wrote in his judgment.
Edelman gave Reckitt Benckiser three months to remove the products from Australian stores. The company markets a variety of health and household goods in Australia.
Reckitt Benckiser referred calls requesting comment to its Nurofen unit, which said it would comply with the order and replace the products with new packaging that clearly states the drugs are equally effective at treating other forms of pain.
"The Nurofen specific-pain range was launched with an intention to help consumers navigate their pain relief options, particularly within the grocery environment where there is no health care professional to assist decision making," Nurofen spokeswoman Montse Pena said in a statement. "Nurofen did not set out to mislead consumers."
The Australian Competition and Consumer Commission, which started the court action, said the price of Nurofen's specific pain products was nearly double that of Nurofen's standard ibuprofen painkiller and other general pain relief products sold by competitors.
"Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC, to ensure that consumers are given accurate information when making their purchasing decisions," ACCC Chairman Rod Sims said in a statement. "Any representations which are difficult for a consumer to test will face greater scrutiny from the ACCC."
A separate court hearing will be held to determine any fines the company may face.